Heavy Snow, Chuska Mountains
- When
- February 9, 6:00 AM MST to February 10, 2:00 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
Up to 14 inches of new snow was reported at the Navajo Whiskey SNOTEL.
A strong upper level trough along with a surface cold front combined to create high winds across much of New Mexico. As the Pacific storm system moved into portions of northwest New Mexico, winds increased across central and eastern areas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong upper level trough along with a surface cold front combined to create high winds across much of New Mexico. As the Pacific storm system moved into portions of northwest New Mexico, winds increased across central and eastern areas. Snow fell throughout western portions of the state continuing across northern portions during the day. A large area of strong winds in the mid levels of the atmosphere shifted from western to eastern New Mexico as the day progressed. The strongest winds prevailed along and east of the central mountain chain where gusts between 60-70kts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 9, 5:15 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 515 AM MST SAT FEB 9 2013 .AVIATION... 12Z TAF CYCLE A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NEWD ACROSS THE FOUR CORNERS REGION TODAY...BEFORE EJECTING NEWD INTO NEBRASKA TONIGHT. THE POLAR JET STREAM WILL CROSS CENTRAL AND MAINLY EASTERN NM IN THE PROCESS...AND A FAIRLY STRONG PACIFIC COLD FRONT WILL TRACK EASTWARD ACROSS THE STATE HELPING TO MIX STRONGER WINDS ALOFT TO THE SURFACE. THE WIND SHIFT WITH THE FRONT WILL VEER WINDS OUT OF THE WEST SOUTHWEST. WIND GUSTS TO 40 KT WILL BE COMMON ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY...WITH GUSTS SOME GUSTS AROUND 60 KT LIKELY FROM KSRR...DUNCAN AND KROW NORTHWARD TO KLVS...ROY AND KTCC. WINDS WILL WEAKEN WITH SUNSET MORE GRADUALLY THAN NORMAL...AND REMAIN BREEZY TO WINDY ALONG/E OF THE CENTRAL MTN CHAIN. OTHERWISE...SNOW SHOWERS WILL IMPACT THE N AND W MTNS...AS WELL AS THEIR ADJACENT VALLEYS AND PLATEAUS. IFR CONDITIONS AND MTN OBSCURATIONS WILL BE COMMON...THOUGH WINDS WONT BE AS STRONG AS LOCATIONS FARTHER S AND E. FEWER SHOWERS ARE EXPECTED SUNDAY MORNING. WINDS WILL BE LIGHTER SUNDAY...BUT THEY WILL STILL BE BREEZY TO WINDY ACROSS THE PLAINS. 44 && .PREV DISCUSSION...318 AM MST SAT FEB 9 2013... ACTIVE PATTERN COMMENCES TODAY AND CONTINUES THROUGH NEXT WEEK. TWO STORMS TO BRING A ONE TWO PUNCH OF WINTER WEATHER TO THE FORECAST AREA THROUGH EARLY NEXT WEEK...COMPLETE WITH STRONG TO HIGH WINDS...SNOW AND MUCH COLDER TEMPERATURES. A THIRD STORM COULD IMPACT THE AREA LATE NEXT WEEK. FIRST STORM SPINNING OVER THE GREAT BASIN AND WILL HEAD NE TODAY AND TONIGHT. SURFACE COLD FRONT WILL ALSO SWEEP ACROSS THE STATE TODAY. IMPRESSIVE 700 MB WINDS OF 50 TO 60 KTS COMBINED WITH AN INTENSIFYING SURFACE LOW PRESSURE CENTER OVER ERN CO TODAY WILL RESULT IN STRONG TO HIGH WINDS ACROSS CNTRL AND ERN ZONES...WITH BREEZY TO WINDY CONDITIONS ACROSS THE W. HIGH WIND WARNING AREA WILL BE EXPANDED TO INCLUDE CHAVES AND DE BACA COUNTIES WITH A WIND ADVISORY ADDED FOR THE SANTA FE METRO AREA. BLOWING DUST WILL BE WIDESPREAD ACROSS THE E. AS FOR SNOW WE WILL ISSUE A WINTER WEATHER ADVISORY FOR THE NW HIGHLANDS...JEMEZ MOUNTAINS AND THE UPPER RIO GRANDE VALLEY AND KEEP THE OTHER WINTER HIGHLIGHTS AS IS. THE MILD TEMPERATURES OF LATE WILL BE JUST A MEMORY BY THE TIME THE DAY IS OVER IN THE WEST AS MUCH COLDER AIR BLASTS IN BEHIND THE SURFACE COLD FRONT. HIGHS WILL BE UP TO 25 DEGREES LOWER NEAR THE AZ BORDER COMPARED TO FRIDAY. THE SNOW WILL CONTINUE TONIGHT FOR MOST AREAS WITH THE ADVISORIES AND WARNINGS. THE SNOW WILL TAPER OFF AND END THOUGH IN THE FAR W ZONES. WINDS WILL DIMINISH BELOW HIGHLIGHT THRESHOLDS BUT IT WILL REMAIN BREEZY TO WINDY IN THE E. TEMPERATURES WILL PLUMMET AREA WIDE WITH LOWS 5 TO 15 DEGREES BELOW THIS MORNINGS VALUES...CLOSE TO NORMAL. SUN WILL BE A BRISK AND CHILLY DAY WITH SNOW SHOWERS LINGERING OVER THE N AND W. WE THEN LOOK FOR THE SECOND STORM TO DROP S FROM THE NRN ROCKIES AS A STRENGTHENING SHORT WAVE TROUGH NEARLY DEVELOPS A CLOSED LOW OVER NRN NM MON. ANOTHER COLD FRONT WILL ALSO DROP S INTO NM SUN NIGHT AND MON. THIS MEANS ANOTHER ROUND OF SNOW AND COLDER TEMPERATURES TO START OUT THE WORK WEEK. THE SNOW SHOULD BE MORE WIDESPREAD WITH THE E GETTING INVOLVED AS WELL WITH AN UPSLOPE FLOW BEHIND THE FRONT. SNOW SHOWERS WILL END OVER THE E ON TUE WITH CHILLY TEMPERATURES EVERYWHERE ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL. WED WILL BE DRY AND MILDER...ONLY TO BE FOLLOWED BY COLDER AIR AGAIN FOR THE END OF NEXT WEEK ALONG WITH ANOTHER ROUND OF SNOW. THIS TIME ODDS FAVOR THE N AND E FOR THE MORE SIGNIFICANT SNOWFALL. CHJ .FIRE WEATHER... A COUPLE OF POTENT UPPER LEVEL STORM SYSTEMS WILL IMPACT THE FORECAST AREA THROUGH TUESDAY...THEN ANOTHER STORM SYSTEM MAY DIVE SOUTHWARD THROUGH THE FORECAST AREA DURING THE LATTER HALF OF THE WEEK. THE FIRST SYSTEM WILL BEAR VERY STRONG SW WINDS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS THE POLAR JET STREAM CROSSES TODAY. AMPLE MIXING WILL OCCUR AS A DRY SLOT CAUSES SKIES TO CLEAR THIS AFTERNOON AND A PACIFIC COLD FRONT PASSES EASTWARD AT WHAT WOULD OTHERWISE BE THE TIME OF PEAK HEATING. GUSTS WILL PEAK AT UP TO 70 MPH FROM CLINES CORNERS AND LAS VEGAS TO FORT SUMNER AND TUCUMCARI...WITH GUSTS NEAR 55 MPH ELSEWHERE ALONG AND EAST OF THE SANGRE DE CRISTOS...SANDIAS AND MANZANOS. HUMIDITIES WILL DROP TO AROUND 14 PERCENT ACROSS PARTS OF THE EAST CENTRAL PLAINS...SO WILL CONTINUE THE RED FLAG WARNING ALREADY IN EFFECT FOR THIS FIRE WEATHER ZONE. EASTERN PARTS OF THE NE PLAINS MAY ALSO TOUCH CRITICAL FIRE WEATHER CONDITIONS FOR AN HOUR OR TWO THIS AFTERNOON. WIND SPEEDS WILL SHIFT OUT OF THE WEST AND GRADUALLY WEAKEN THROUGH THE NIGHT...BUT THEY WILL STAY BREEZY TO WINDY ALONG AND E OF THE CENTRAL MOUNTAIN CHAIN. SPEEDS WILL STRENGTHEN ACROSS THE E AGAIN SUNDAY...WITH PEAK GUSTS IN THE 40 TO 45 MPH RANGE AS THE SURFACE PRESSURE GRADIENT SLOWLY RELAXES AND THE TAIL OF THE POLAR JET LINGERS OVER THE AREA. HIGH TEMPERATURES WILL FALL 5 TO 10 DEGREES CENTRAL AND EAST ON SUNDAY...BUT VERY DRY AIR IN THE WAKE OF TODAYS COLD FRONT MAY ENABLE HUMIDITIES TO DROP JUST LOW ENOUGH FOR AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST CENTRAL PLAINS SUNDAY AFTERNOON. OTHERWISE...THE FIRST SYSTEM WILL BRING ACCUMULATING SNOW TO THE NORTHERN AND WESTERN MOUNTAINS...NW PLATEAU AND HIGHLANDS AND UPPER RIO GRANDE VALLEY TODAY THROUGH SUNDAY. AMOUNTS SHOULD REACH THE 6 TO 10 INCH RANGE IN THE NORTHERN MOUNTAINS AND CHUSKA MOUNTAINS...3 TO 6 INCHES ELSEWHERE IN THE WESTERN MOUNTAINS...AND 1 TO 4 INCHES AT LOWER ELEVATIONS OF NW NM AND THE UPPER RIO GRANDE VALLEY. IN THE WAKE OF THE FIRST SYSTEM A STRONG AND COLDER UPPER LEVEL TROUGH WILL DROP SOUTHWARD OVER UT AND AZ SUNDAY AND MONDAY. THIS SYSTEM MAY FORM A CLOSED LOW AS IT PASSES EASTWARD SQUARELY OVER NM MONDAY NIGHT. A STRONG COLD FRONT WILL DROP SOUTHWARD WITH THE SYSTEM...CAUSING TEMPERATURES TO CONTINUE FALLING MONDAY AND TUESDAY. HIGH TEMPERATURES SHOULD BOTTOM OUT TUESDAY ABOUT 12 TO 20 DEGREES BELOW NORMAL. BREEZY CONDITIONS WILL IMPACT LOCATIONS ALONG AND SOUTH OF I-40 MONDAY AFTERNOON AND EVENING...BUT THE STRONGER WINDS ALOFT WILL PASS MAINLY SOUTH OF THE FORECAST AREA WITH THIS SYSTEM. THE BIGGER STORY WITH THIS SECOND STORM WILL PROBABLY BE GREATER COVERAGE OF HEAVIER SNOW. THERE IS THE POTENTIAL FOR OVER A FOOT OF SNOW IN THE NORTHERN MOUNTAINS...SEVERAL INCHES IN THE CENTRAL AND WESTERN MOUNTAINS...AND A FEW TO SEVERAL INCHES ACROSS LOWER ELEVATIONS OF NORTHERN AND WESTERN NM. WHILE THE BASE OF THE UPPER LEVEL TROUGH IS WEST OF THE CENTRAL MTN CHAIN...IT SHOULD CAUSE DECENT EASTERLY UPSLOPE FLOW ACROSS THE NE AND E CENTRAL PLAINS. THIS LOOKS LIKE IT WILL BE ONE OF THE FIRST STRONG EASTERLY UPSLOPE FLOW EVENTS OF THIS COOL SEASON. SOME WRAP AROUND SNOW SHOWERS MAY LINGER ACROSS THE EAST TUESDAY...BUT ACCUMULATING PRECIP SHOULD BE PRETTY MUCH FINISHED BY THEN. AFTER DRIER WEATHER AND HIGH TEMPERATURES 5 TO 12 DEGREES WARMER ON WEDNESDAY...A THIRD SYSTEM MAY TAKE AIM ON THE STATE. THE GFS AND ECMWF DEPICT THIS SYSTEM DROPPING SOUTHWARD ALONG THE FRONT RANGE OF THE ROCKIES AS AN OPEN THROUGH WITH A STRONG COLD FRONT THURSDAY. BOTH MODELS ARE DEPICTING ANOTHER EASTERLY UPSLOPE FLOW EVENT THURSDAY AND THURSDAY NIGHT WITH THE POTENTIAL FOR A FEW TO SEVERAL INCHES OF SNOW ACCUMULATION ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BY FRIDAY MORNING. AFTER THE WARMUP WEDNESDAY... TEMPERATURES WILL TREND DOWNWARD AGAIN THURSDAY...BOTTOMING OUT 6 TO 20 DEGREES BELOW NORMAL ON FRIDAY. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ523-524-526-528-529-531>534-537>540. RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ108. WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ515-518-521-522-525-527-530-535-536. WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR THE FOLLOWING ZONES...NMZ501-505-506-508. WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ502-503-510-512>514. WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ504-511-516. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT FEB 9 2013 NMZ501>540-101300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST SAT FEB 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STORM MOVING IN FROM THE WEST WILL BRING STRONG TO HIGH WINDS TO THE SOUTH AND EAST TODAY...WITH POTENTIALLY DAMAGING WIND OVER THE SOUTH CENTRAL MOUNTAINS WHERE GUSTS TO 70 MPH ARE POSSIBLE BETWEEN ROUGHLY NOON TO 7 PM MST. A RED FLAG WARNING IS IN EFFECT FOR THE EAST CENTRAL PLAINS FROM 11 AM TO 6 PM MST. MEANWHILE SNOW WILL BEGIN OVER THE NORTHWEST HIGH TERRAIN TODAY AND CONTINUE TONIGHT. VARIOUS WINTER WEATHER ADVISORIES AND WINTER STORM WARNING ARE IN EFFECT OVER THE WEST AND NORTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL TEND TO DIMINISH SUNDAY ACROSS THE NORTHWEST. IT WILL BE BREEZY TO WINDY IN THE EAST WITH A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS POSSIBLE OVER THE EAST CENTRAL PLAINS. ANOTHER STORM WILL DROP SOUTH INTO NEW MEXICO EARLY NEXT WEEK WITH SNOW AND COLDER TEMPERATURES LIKELY. A THIRD STORM COULD BRING EVEN MORE SNOW AND COLD AIR FOR THE END OF NEXT WEEK. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 40
12 high wind, 5 heavy snow. Local standard time, as filed.
Up to 14 inches of new snow was reported at the Navajo Whiskey SNOTEL.
SNOTEL, ski sites, and public reported snowfall amounts of 4 to 9 inches.
SNOTEL, ski sites, and public reported snowfall amounts of 4 to 9 inches.
COOP reports of 3 to 5 inches were reported across this region.
Reports of 16 to 22 inches were reported from COOP and SNOTEL.
RAWS located in this area began recording sustained winds of 40mph along with gusts up to 62mph.
A mesonet site recorded gusts up to 58mph during the late morning hours. Sustained wind speeds ranged from 40-45mph while gusts up to 58mph were recorded.
The ROW ASOS recorded sustained wind speeds up to 45mph as well as gusts up to 55mph. We also received reports of vehicle accidents due to near zero visibilities in blowing dust.
The ASOS CQC at Clines Corners began recording sustained wind speeds of 40mph and gusts at and above 58mph during the late morning hours into the afternoon.
The LVS ASOS began recording sustained wind speeds of 40-54mph by late morning into early afternoon along with recorded gusts ranging from 58-68mph.
The AWOS located in the county along with numerous other reliable sources began reporting sustained wind speeds ranging from 40-47mph and gusts from 49-58mph during the afternoon hours. Reports of near zero visibility in blowing dust was reported across the county.
The RTN ASOS began recording sustained wind speeds of 40mph or above by early afternoon along with recorded gusts ranging from 60-66mph.
The AWOS at Sierra Blanca Airport in Ruidoso began recording sustained wind speeds of 40mph or above by early afternoon along with recorded gusts ranging from 55-70mph. This site was the big winner for the day with the highest recorded gust of 69mph.
The ASOS and AWOS located in Clovis were both recording high wind speeds with sustained speeds ranging from 40-50mph and gusts of 58-64mph. There was also near zero visibility reported in blowing dust in parts of the county.
The TCC ASOS began recording sustained wind speeds of 40-56mph and wind gusts ranging from 58-68mph during the afternoon hours.
Trained spotter along with a CWOP site recorded a wind gust of 62mph during the afternoon, the CWOP also recorded sustained speed of 45mph.
The CAO ASOS began recording sustained wind speeds of 40mph by mid afternoon along with recorded gusts to 60mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425364, 425386, 425388, 425368, 425373, 424326, 424319, 424324, 424311, 424315, 424322, 424314, 424313, 424321, 424320, 424323, 424316.